A note on finiteness in the predicative foundations of arithmetic

Journal of Philosophical Logic 28 (2):165-174 (1999)

Authors
Abstract
Recently, Feferman and Hellman (and Aczel) showed how to establish the existence and categoricity of a natural number system by predicative means given the primitive notion of a finite set of individuals and given also a suitable pairing function operating on individuals. This short paper shows that this existence and categoricity result does not rely (even indirectly) on finite-set induction, thereby sustaining Feferman and Hellman's point in favor of the view that natural number induction can be derived from a very weak fragment of finite-set theory, so weak that finite-set induction is not assumed. Many basic features of finiteness fail to hold in these weak fragments, conspicuously the principle that finite sets are in one-one correspondence with a proper initial segments of a (any) natural number structure. In the last part of the paper, we propose two prima facie evident principles for finite sets that, when added to these fragments, entail this principle
Keywords foundations of arithmetic  predicativism  finiteness  natural numbers  induction
Categories (categorize this paper)
Reprint years 2004
DOI 10.1023/A:1004377219147
Options
Edit this record
Mark as duplicate
Export citation
Find it on Scholar
Request removal from index
Revision history

Download options

Our Archive


Upload a copy of this paper     Check publisher's policy     Papers currently archived: 44,340
Through your library

References found in this work BETA

No references found.

Add more references

Citations of this work BETA

No citations found.

Add more citations

Similar books and articles

About Finite Predicate Logic.Herman Dishkant - 1986 - Studia Logica 45 (4):405 - 414.
Arithmetical Set Theory.Paul Strauss - 1991 - Studia Logica 50 (2):343 - 350.
Predicative Fragments of Frege Arithmetic.Øystein Linnebo - 2004 - Bulletin of Symbolic Logic 10 (2):153-174.
Finite Mathematics.Shaughan Lavine - 1995 - Synthese 103 (3):389 - 420.
The Ordertype of Β-R.E. Sets.Klaus Sutner - 1990 - Journal of Symbolic Logic 55 (2):573-576.
Predicative Foundations of Arithmetic.Solomon Feferman & Geoffrey Hellman - 1995 - Journal of Philosophical Logic 24 (1):1 - 17.

Analytics

Added to PP index
2009-01-28

Total views
56 ( #149,674 of 2,271,536 )

Recent downloads (6 months)
8 ( #135,515 of 2,271,536 )

How can I increase my downloads?

Downloads

My notes

Sign in to use this feature